Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2008, 8:58 PM CDT for Reagan County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2008, 8:58 PM CDT (01:58 UTC)
- Expired
- Mar 17, 2008, 9:29 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3377 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 180158 SVRMAF TXC383-180245- /O.NEW.KMAF.SV.W.0002.080318T0158Z-080318T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 858 PM CDT MON MAR 17 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REAGAN COUNTY IN WEST TEXAS... * UNTIL 945 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BIG LAKE...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... STILES... FARM TO MARKET ROAD 1357... FARM TO MARKET ROAD 33... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. LAT...LON 3165 10154 3165 10129 3114 10135 3130 10173 TIME...MOT...LOC 0158Z 196DEG 30KT 3133 10143 $$
2 follow-up statements
000
WWUS54 KMAF 180215
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT MON MAR 17 2008
TXC383-180245-
/O.CON.KMAF.SV.W.0002.000000T0000Z-080318T0245Z/
REAGAN TX-
915 PM CDT MON MAR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN REAGAN COUNTY...
AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 13 MILES EAST OF STILES...OR ABOUT 17 MILES NORTHEAST OF BIG
LAKE...MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL MAINLY IMPACT RURAL LOCATIONS OF NORTHEASTERN REAGAN
COUNTY...EAST OF FARM TO MARKET ROAD 33.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
LAT...LON 3142 10131 3140 10133 3139 10131 3137 10133
3126 10134 3135 10165 3165 10144 3165 10132
3164 10129
TIME...MOT...LOC 0214Z 208DEG 36KT 3149 10130
$$000
WWUS54 KMAF 180229
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT MON MAR 17 2008
TXC383-180240-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-080318T0245Z/
REAGAN TX-
930 PM CDT MON MAR 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REAGAN COUNTY IS
CANCELLED...
AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
LAT...LON 3142 10131 3140 10133 3139 10131 3137 10133
3126 10134 3135 10165 3165 10144 3165 10132
3164 10129
TIME...MOT...LOC 0230Z 208DEG 36KT 3163 10121
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:36 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 17, 6:36 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM CDT MON MAR 17 2008 .AVIATION... CURRENTLY HAVE A FEW STORMS SKIRTING EASTERN EDGE OF AREA. DO NOT HAVE MENTION OF STORMS TONIGHT IN TAFS... BUT DO MENTION MORNING SHOWERS IN MAF... FST... INK... HOB... AND PEQ WHEN PROBABILITY HIGHER. EXPECTING A FRONT TO MOVE THROUGH THE AREA TONIGHT PASSING INK AND MAF BY 06Z WITH WINDSHIFT TO NORTH/NORTHWEST. && .PREV DISCUSSION... /ISSUED 241 PM CDT MON MAR 17 2008/ DISCUSSION... STRONG UPPER LEVEL LOW IS CONTINUING ON ITS TRACK ACROSS NORTHERN MEXICO TOWARD WEST TEXAS. STILL EXPECTING THE PATH TO BE ON THE SOUTHERN EDGE OF THE CWA. AT THE SFC...DRYLINE IS LOCATED ALONG THE EASTERN EDGE OF THE CWA AS NOTED BY 57 DEWPOINT AT SJT AND UPPER 20S IN MIDLAND AREA. THUNDERSTORMS FIRING ALONG THIS BOUNDARY THIS AFTERNOON SHOULD REMAIN EAST OF THE AREA...BUT IF IT WERE TO BEGIN RETREATING WESTWARD...THE EASTERN ZONES MAY BE AFFECTED. 700MB WINDS WILL TURN OUT OF THE SOUTH/SE OVER NIGHT TO BRING IN ABUNDANT MID LEVEL MOISTURE. IT APPEARS THAT THUNDER WILL POSSIBLE TONIGHT AS THERE WILL BE A LITTLE INSTABILITY BUT MORE SO EAST OF THE AREA. A FRONTAL BOUNDARY WILL PUSH THROUGH LATER TONIGHT. NORTH WINDS BEHIND THIS FRONT AND CLOUDY SKIES SHOULD KEEP THE TEMPS DOWN CONSIDERABLY RELATIVE TO THE WARM TEMPS OF LATE. UPGLIDE ISENTROPIC LIFT BEGINS TO PICKUP AS WILL WAA BY TOMORROW AFTERNOON. BEST CHANCES OF PRECIP WILL BE TOMORROW AS THE UPPER LOW REACHES THE AREA. HAVE INCREASES POPS SIGNIFICANTLY AS THERES NOW GOOD AGREEMENT BETWEEN THE NAM...GFS...AND ECMWF IN THE PLACEMENT OF THE LOW AND PRECIP. WHILE THERE WONT BE A TREMENDOUS AMOUNT OF SFC MOISTURE... SHOULD BE ENOUGH MID LEVEL MOISTURE AVAILABLE TO PRODUCE STRATIFORM PRECIP. STILL MAY BE SOME WRAP AROUND MOISTURE TUESDAY NIGHT BUT NOT LIKELY MUCH IN THE WAY OF ACCUMULATION. CLEARING FROM WEST TO EAST BEGINS WEDNESDAY MORNING AS THE LOW PUSHES ON THROUGH. ZONAL FLOW RETURNS AS DOES DRY AND WARM WEATHER AND THUS FIRE WEATHER CONCERNS RETURN MID TO LATE WEEK. THE NEXT COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA SATURDAY EVENING. THE TIMING OF THE FRONT WILL BE THE DECIDING FACTOR ON HIGH TEMPS.&& FIRE WEATHER... ALTHOUGH THERE IS A CHANCE OF WETTING RAIN OVER MUCH OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT AND TUESDAY...THE FLOW ALOFT WILL BECOME WESTERLY AGAIN ON WEDNESDAY AND ALLOW THE AREA TO DRY OUT AGAIN. RECOVERY TONIGHT WILL BE GOOD OR BETTER AREAWIDE...WHILE MINIMUM AFTERNOON RH/S ARE EXPECTED TO BE ABOVE 15 PERCENT AREAWIDE. RECOVERY TUESDAY NIGHT WILL BE GOOD AREAWIDE...WHILE MINIMUM AFTERNOON RH/S DROP TO THE 10 TO 15 PERCENT RANGE WEST OF THE PECOS...AND 15 TO 25 PERCENT TO THE EAST. SINCE WIND SPEEDS WILL PICK UP OVER MUCH OF THE AREA THURSDAY...AT LEAST NEAR CRITICAL CONDITIONS COULD MATERIALIZE AS MINIMUM AFTERNOON RH/S COULD BE BACK IN THE 5 TO 1- PERCENT RANGE WEST...AND 10 TO 20 PERCENT RANGE EAST. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Mar 17, 1:42 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 PM CDT MON MAR 17 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 142 PM CDT MON MAR 17 2008 /1242 PM MDT MON MAR 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE PERMIAN BASIN...SOUTH THROUGH THE BIG BEND REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 17, 8:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 843 PM CDT MON MAR 17 2008 TXZ070-180215- REAGAN- 843 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF BIG LAKE AT 843 PM CDT...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 31 min |
| Mar 17, 10:17 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 43 min |
| Mar 17, 10:35 PM CDT | Tornado Warning | MAF | Reagan | 25 min |
| Mar 18, 2:58 PM CDT | Fire Weather Watch | MAF | 23 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.